Colorado, 2002

Tornado and Flash Flooding in Colorado, August 24, 2002

August 24, 2002 · NWS BOU · 30 events in 5 counties and zones

26 hail, 2 flash flood, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 23, 2:25 PM MST, 10 hours 40 minutes earlier.

Area forecast discussion, Aug 23, 2:25 PM MST, 10 hours 40 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
325 PM MDT FRI AUG 23 2002

SHORT TERM DISCUSSION:  DRIER AIR AT THE SFC HAS MOVED OUT OF THE
FOOTHILLS AND ONTO THE ADJACENT PLAINS WHILE LOW LVL MSTR CONTS ON
THE EXTREME EASTERN PLAINS.  TWO SHOWER COMPLEXES HAVE DVLPD SO
FAR...ONE OVR NEB PANHANDLE AND THE OTHER ACRS STRN WASH AND NERN
ELBERT COUNTIES.  FM THIS IT PPRS THE EVENING CONVECTIVE ACTIVITY IS
GOING TO BE FOCUSED ALG AND E OF A LINE FM LOGAN...WASHINGTON AND
LINCOLN COUNTIES.  A FEW SHOWERS ARE ALSO POPPING UP OVR THE HIGH
COUNTRY.  WITH UPR LVL JET MOVG OVR THE STATE...CONVECTION THAT GET
ORGANIZED ON THE PLAINS COULD BECOME LONG-LIVED.  ON THE OTHER
HAND...IT WONT BE IN OUR FCST AREA FOR VERY LONG.  THE STRONGEST
STORM...WHICH IS OVER SRN WASH CNTY IS ALSO MOVG SLOWLY...SO LOCALLY
HEAVY RAIN IS ALSO A THREAT.  BY MIDNIGHT...THE SHOWER ACTIVITY
SHOULD BE DISSIPATING WITH SKIES GRADUALLY CLEARING.

LONG TERM DISCUSSION:  AFTER TONIGHTS CONVECTION...LOW LVL MSTR WL
REMAIN ACRS THE ERN PLAINS AS RETURN FLOW FM THE DEPARTING
THUNDERSTORMS DRIVE LOW LVL ELY-SELY WINDS.  EACH OF THE MODELS SHOW
HEALTHY AMOUNTS OF LOW LVL MSTR ACRS NERN CO THRU SAT AFTN.  700 MB
SPEC HUMIDITIES ARE PROGGED TO BE ARND 6 G/KG.  JET STREAM IS STILL
FCST TO BE ACRS NRN CO SAT AFTN.  UPR LVL RDG WL BE BLDG THE
AREA...BUT THE INCRSG NWLY FLOW ALOFT COULD PRODUCE ENOUGH SHEAR FOR
ORGANIZED CONVECTION TO DVLP.

THE RIDGE ALOFT SHOULD BE STRONG ENOUGH ON SUNDAY FOR WARMER TEMPS
AND LESS SHOWER ACTIVITY.  DRY WX SHOULD CONTINUE INTO MON...BUT
THEN A PASSING TROUGH FM THE PAC NW MON NITE WILL PROBABLY BRING
BACK THE CHANCE OF PCPN FOR TUES THRU THE END OF THE WEEK.  TEMPS
SHUD BE ABV NORMAL ON SUN AND MON...OTHERWISE TEMPS WILL BE
SEASONAL.                                     KDRBY

.DEN...NONE.

In the hours before

Special weather statement, Aug 23, 7:50 PM MST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
850 PM MDT FRI AUG 23 2002

THE SEVERE THUNDERSTORM WATCH WAS CANCELLED AT 850 PM MDT
FOR THE FOLLOWING COUNTIES IN NORTHEAST COLORADO...

SEDGWICK...PHILLIPS AND LOGAN.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS HAD MOVED TO THE EAST OF THE AREA.

GARD...WFO BOULDER

The radar

The Denver radar (KFTG), 44 km away, was scanning. The volume nearest the first event began at 08:03 UTC.

Open the radar archive at this moment

Event by event

26 hail, 2 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Denver

When
August 24, 1:05 AM MST
Where
Denver County, 8 mi SW of Denver
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -105.033

Hail, Sedgwick

When
August 24, 2:07 PM MST
Where
Sedgwick County, 7 mi SE of Julesburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.917, -102.167

Hail, Sedgwick

When
August 24, 2:10 PM MST
Where
Sedgwick County, 1 mi E of Julesburg
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.983, -102.250

Hail, Sedgwick

When
August 24, 2:20 PM MST
Where
Sedgwick County, 2 mi SE of Julesburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -102.233

Hail, Sedgwick

When
August 24, 2:30 PM MST
Where
Sedgwick County, 3 mi S of Julesburg
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.933, -102.267

Flash Flood, Sedgwick

When
August 24, 2:30 PM MST to 4:30 PM MST
Where
Sedgwick County, 11 mi SE of Julesburg
Reported by
NEWSPAPER
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Severe thunderstorms also produced flash flooding along County Road 55, southeast of Julesburg, as up to 4 inches of rain reportedly fell. Several county roads were washed out, resulting in temporary closures.

Hail, Sedgwick

When
August 24, 2:45 PM MST
Where
Sedgwick County, 12 mi SE of Julesburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.867, -102.100

Hail, Logan

When
August 24, 4:25 PM MST
Where
Logan County, 12 mi W of Sterling
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -103.433

Tornado, Logan

When
August 24, 4:27 PM MST
Where
Logan County, 7 mi NW of Merino
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
40.550, -103.450

A small tornado touched down but did no damage.

Thunderstorm Wind, Washington

When
August 24, 4:50 PM MST
Where
Washington County, 18 mi NW of Akron
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.350, -103.433

Hail, Washington

When
August 24, 5:15 PM MST
Where
Washington County, 8 mi NW of Akron
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.250, -103.300

Hail, Washington

When
August 24, 5:16 PM MST
Where
Washington County, 7 mi NE of Akron
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.233, -103.100

Hail, Logan

When
August 24, 5:19 PM MST
Where
Logan County, 8 mi NW of Crook
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.933, -102.917

Hail, Washington

When
August 24, 5:20 PM MST
Where
Washington County, 14 mi S of Otis
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -102.950

Hail, Washington

When
August 24, 5:25 PM MST
Where
Washington County, 1 mi E of Akron
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.167, -103.183

Hail, Washington

When
August 24, 5:30 PM MST
Where
Washington County, 19 mi S of Otis
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -102.950

Large hail damaged several roofs and vehicles.

Hail, Washington

When
August 24, 5:36 PM MST
Where
Washington County, Platner
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -103.067

Hail, Phillips

When
August 24, 5:44 PM MST
Where
Phillips County, 8 mi N of Paoli
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.733, -102.467

Hail, Washington

When
August 24, 5:49 PM MST
Where
Washington County, 3 mi NE of Akron
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.200, -103.167

Hail, Phillips

When
August 24, 6:01 PM MST
Where
Phillips County, Paoli
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.617, -102.467

Hail, Washington

When
August 24, 6:02 PM MST
Where
Washington County, 16 mi SE of Akron
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.000, -102.983

Hail, Washington

When
August 24, 6:05 PM MST
Where
Washington County, 3 mi N of Arickaree
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -103.067

Hail, Washington

When
August 24, 6:09 PM MST
Where
Washington County, 5 mi SE of Akron
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -103.133

Hail, Washington

When
August 24, 6:30 PM MST
Where
Washington County, 3 mi N of Arickaree
Measured
4.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -103.067

Hail, Washington

When
August 24, 6:34 PM MST
Where
Washington County, 10 mi E of Anton
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -103.033

Hail, Washington

When
August 24, 6:41 PM MST
Where
Washington County, 10 mi W of Cope
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.667, -103.033

Hail, Washington

When
August 24, 7:03 PM MST
Where
Washington County, 2 mi SW of Cope
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -102.883

Flash Flood, Washington

When
August 24, 7:30 PM MST to 10:00 PM MST
Where
Washington County, Southeast Portion
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Severe thunderstorms producing large hail and heavy rain caused flash flooding over sections of southeast Washington County. Flooding occurred on State Highway 63, north of Akron, and along County Road 57. Floodwaters along the highway caused several cars, including a sheriff's vehicle, to slide into the ditch. There was also 2 feet of water reportedly covering highway 61, approximately 13 miles north of Otis.

Hail, Washington

When
August 24, 9:35 PM MST
Where
Washington County, 19 mi S of Otis
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -102.950

Hail, Washington

When
August 24, 10:15 PM MST
Where
Washington County, Cope
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.667, -102.850

A severe thunderstorm, producing very large hail and damaging winds, pummeled sections of Logan, Phillips and Washington Counties. Several homes and vehicles were damaged. In addition, several farmers suffered extensive crop damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyThe tornado archive for Colorado, 2002Warnings in Colorado, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313040, 5313041, 5313096, 5313097, 5313098, 5313193, 5313099, 5313100, 5313101, 5313102, 5313103, 5313104, 5313105, 5313106, 5313107, 5313108, 5313109, 5313110, 5313111, 5313112, 5313113, 5313114, 5313115, 5313116, 5313117, 5313118, 5313119, 5313122, 5313120, 5313121.